Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 39, NWS Cheyenne, WY

May 22, 2018Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 22, 2018, 9:28 PM MDT for Dawes County, Nebraska. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2018, 9:28 PM MDT (03:28 UTC)
Expired
May 22, 2018, 9:47 PM MDT
In force
19 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 131 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 3.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

477 
WUUS55 KCYS 230328
SVRCYS
NEC045-230400-
/O.NEW.KCYS.SV.W.0039.180523T0328Z-180523T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
928 PM MDT TUE MAY 22 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Dawes County in the Panhandle of Nebraska...

* Until 1000 PM MDT

* At 928 PM MDT, a severe thunderstorm was located 8 miles south of
  Slim Butte, or 9 miles northeast of Chadron, moving north at 20
  mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Dawes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4290 10291 4299 10299 4300 10293 4300 10279
      4290 10279
TIME...MOT...LOC 0328Z 159DEG 19KT 4294 10288 

HAIL...1.50IN
WIND...<50MPH
 
$$

Hahn
1 follow-up statement
203 
WWUS55 KCYS 230347
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
947 PM MDT TUE MAY 22 2018

NEC045-230357-
/O.CAN.KCYS.SV.W.0039.000000T0000Z-180523T0400Z/
Dawes NE-
947 PM MDT TUE MAY 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWES COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 4290 10291 4299 10299 4300 10293 4300 10279
      4290 10279
TIME...MOT...LOC 0346Z 159DEG 19KT 4304 10293 

$$

Hahn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:53 PM MDT, 6 hours 35 minutes earlier.

Area forecast discussion, May 22, 2:53 PM MDT, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
253 PM MDT Tue May 22 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 226 PM MDT Tue May 22 2018

Main concern this evening is the convection evolution tonight.
Latest radar loop was showing some convection developing mainly
west of the Laramie Range. However, there is a good cluster of
storms developing along the Pine Ridge. Latest water vapor loop
was showing the low level clouds tracking from southeast to
northwest. Meanwhile, we are starting to see more of the organized
clusters are starting to track north. Based on this trend, we
would expect the convection to mainly track north this afternoon.
However, we would expect things to evolve further east in response
to the influx of the higher thete air (800-700mb). A few of these
storms may be able to become severe this afternoon based on the
good updraft strength and marginal 0-6km shear around 30 to 35
kts. In addition, we are looking at the potential for heavy
rainfall within some of the stronger storms as the storms slowly
develop eastward. The majority of this convection should lift
north over the forecast area overnight.

Another round of convection is expected to develop over the area
tomorrow along and east of the Laramie Range. Shear potential
looks to be a bit more favorable tomorrow, but the best potential
for convection looks to be in the Panhandle as a potential
vorticity anomaly swings through the area.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 226 PM MDT Tue May 22 2018

Warm and mainly dry weather expected across the CWA Friday through
Saturday as an upper ridge shifts east across the area. There
could be a bit of convection both afternoons over the higher mtns
but warmer mid level temps should keep them limited. An upper low
over the western CONUS will then move slowly towards the CWA
Sunday and Monday and will bring an increase in showers and tstms
both days as weak impulses rotate around this low and over the
region. Best coverage looks like it will be on Monday, aided by
some diffluent upper flow northeast of the upper low. It will be
warm both Friday and Saturday then temperatures trending down some
Sunday and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1152 AM MDT Tue May 22 2018

Main concern on the aviation desk today will be the coverage of
thunderstorms starting 21Z west of Interstate 25 (possibly
affecting Rawlins and Laramie), Cheyenne 21Z-00Z, Scottsbluff,
Alliance and Sidney 00Z-04Z. Right now have a period of MVFR
visibility at all airports except Sidney (where coverage is
expected to be less) during those timeframes. Otherwise, only
other consideration would be lower visibility in fog for Alliance
and Sidney early Wednesday morning, but right now confidence is
not high enough to go below MVFR on visibilities.

&&

.FIRE WEATHER...
Issued at 226 PM MDT Tue May 22 2018

Fire weather concerns will continue to be on the low side during
the next couple of days due to the potential for more convection.
We will have a drying out period on Thursday and Friday which will
cause afternoon humidity values to drop into the teens, but
greenup is expected to persist through the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...REC
LONG TERM...REC
AVIATION...JG
FIRE WEATHER...REC
Hazardous weather outlook, May 22, 10:00 AM MDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1000 AM MDT Tue May 22 2018

WYZ101>119-231030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1000 AM MDT Tue May 22 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...REST OF TODAY AND TONIGHT

Scattered to numerous showers and thunderstorms are expected this
afternoon and evening. A few storms could become strong to severe
with hail the main threat.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered showers and thunderstorms are expected Wednesday, and
again Sunday and Monday. A few storms could become strong to severe
in the Wyoming High Plains east of the Laramie Range.

.Spotter information statement...

Spotter activation is not anticipated.

NEZ002-003-019>021-054-055-095-096-231030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
1000 AM MDT Tue May 22 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...REST OF TODAY AND TONIGHT

Scattered showers and thunderstorms are expected this afternoon and
evening. A few storms could become strong with gusty winds and small
hail.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered showers and thunderstorms are expected Wednesday, and
again Sunday and Monday. A few strong to severe storms are
possible Wednesday afternoon with hail the main threat.

.Spotter information statement...

Spotter activation is not expected.

In the hours before

Special weather statement, May 22, 4:39 PM MDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
439 PM MDT TUE MAY 22 2018

WYZ110-115-222315-
North Snowy Range Foothills WY-Laramie Valley WY-
439 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ALBANY COUNTY UNTIL
515 PM MDT...

At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lake Hattie Reservoir, or 16 miles west of Laramie,
moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Albany County.

This includes Interstate 80 in Wyoming between mile markers 286 and
301.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4133 10577 4132 10595 4160 10606 4162 10573
TIME...MOT...LOC 2238Z 174DEG 17KT 4138 10589

Hahn
Special weather statement, May 22, 4:41 PM MDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
441 PM MDT TUE MAY 22 2018

WYZ102-222315-
Niobrara County WY-
441 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NIOBRARA COUNTY
UNTIL 515 PM MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lusk, moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lance Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4278 10431 4278 10452 4308 10459 4308 10419
TIME...MOT...LOC 2240Z 183DEG 11KT 4289 10442

Hahn
Special weather statement, May 22, 5:30 PM MDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
530 PM MDT TUE MAY 22 2018

WYZ104-105-109-110-230000-
Shirley Basin WY-North Snowy Range Foothills WY-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
530 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON COUNTY UNTIL
600 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hanna, or 34 miles east of Rawlins, moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4177 10644 4178 10663 4217 10673 4216 10630
TIME...MOT...LOC 2330Z 180DEG 28KT 4184 10655

Hahn
Special weather statement, May 22, 7:44 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
744 PM MDT TUE MAY 22 2018

NEZ002-003-230215-
Box Butte NE-Dawes NE-
744 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX BUTTE AND
SOUTHWESTERN DAWES COUNTIES UNTIL 815 PM MDT...

At 744 PM MDT, Doppler radar was tracking a strong thunderstorm near
Box Butte Campground, or 27 miles south of Chadron, moving northwest
at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crawford and Box Butte Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4240 10306 4234 10322 4267 10347 4276 10326
TIME...MOT...LOC 0144Z 153DEG 25KT 4245 10319

Hahn
Special weather statement, May 22, 8:31 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
831 PM MDT TUE MAY 22 2018

NEZ002-095-230315-
Dawes NE-North Sioux NE-
831 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWES AND NORTHEASTERN
SIOUX COUNTIES UNTIL 915 PM MDT...

At 831 PM MDT, Doppler radar was tracking two strong thunderstorm
near Crawford, or 19 miles southwest of Chadron, moving northwest at
25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Crawford, Whitney Lake and Whitney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4253 10336 4297 10373 4300 10354 4300 10331
      4260 10313
TIME...MOT...LOC 0231Z 154DEG 23KT 4269 10334

Hahn
Special weather statement, May 22, 9:09 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
909 PM MDT TUE MAY 22 2018

NEZ002-230345-
Dawes NE-
909 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
945 PM MDT...

At 909 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Chadron, moving northwest at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Dawes
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4278 10288 4300 10305 4300 10279 4279 10279
TIME...MOT...LOC 0309Z 156DEG 19KT 4283 10284

Hahn

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:44 PM MDTSpecial Weather StatementCYSDawes31 min
May 22, 8:31 PM MDTSpecial Weather StatementCYSDawes44 min
May 22, 8:43 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux47 min
May 22, 9:09 PM MDTSpecial Weather StatementCYSDawes36 min
May 23, 3:32 PM MDTSpecial Weather StatementCYSSioux43 min
May 23, 3:39 PM MDTSpecial Weather StatementCYSKimball36 min
May 23, 3:55 PM MDTSevere Thunderstorm WarningCYSSioux35 min
May 23, 4:15 PM MDTSpecial Weather StatementCYSCheyenne45 min
May 23, 4:50 PM MDTSpecial Weather StatementCYSDawes25 min
May 23, 5:10 PM MDTSpecial Weather StatementCYSCheyenne50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.